The Lipitor Dilemma - KTRE.com | Lufkin and Nacogdoches, Texas

11/13/03

The Lipitor Dilemma


by Michelle Mortensen

When Brenda Horton found out she had high cholesterol, her doctor said she needed to lower it fast.

"I asked my doctor what my options were because I don't take a lot of medications. He said death. Well, given those two choices, you are going to try the drug," Brenda says.

He prescribed Lipitor, but after a few months, Brenda says she started suffering from chest pains, and felt very weak.

"There was a lot of pain and a lot of pressure," she says.

She went to her cardiologist for a check up. The EKG results weren't good. Her heart muscles were weakening and not working correctly.

"It doesn't squeeze down as well and that's part of this fatigue and weakness they feel. You can't do what you used to be able to do," explains Dr. Peter Langsjoen of Tyler.

Dr. Langsjoen says it's a common side effect.

"If you carefully measure heart muscle function you can see it starting to decline as early as six months in elderly people who are taking statins, and that's happening in about 70 percent of patients," he says.

Dr. Langsjoen, who has studied Lipitor for more than two years, says it causes heart failure because it blocks an essential vitamin called CO Q-10.

"That little vitamin is essential for cells to make energy, especially your heart. Since it never rests, it uses a huge amount of Q. Eventually, it catches up with you," he says.

It caught up with Brenda. She stopped taking Lipitor, but still has heart problems. Now she wants everyone on Lipitor to know it didn't help her, it hurt her.

Powered by WorldNow
KTRE logo

KTRE

358 TV Road,
Pollok TX 75969

FCC Public File
publicfile@ktre.com
936-853-8639
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KTRE. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.